Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 312, NWS Dodge City, KS

September 5, 2008Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 5, 2008, 6:01 AM CDT for Ford County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2008, 6:01 AM CDT (11:01 UTC)
Expired
Sep 5, 2008, 6:45 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ford County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:18 AM CDTHAIL 0.886 Se Ft. Dodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 051101
SVRDDC
KSC057-051145-
/O.NEW.KDDC.SV.W.0312.080905T1101Z-080905T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
601 AM CDT FRI SEP 5 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 AM CDT

* AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FT. DODGE...MOVING
  SOUTHEAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FT. DODGE...
  FORD...
  KINGSDOWN...
  BUCKLIN...
  RURAL RESIDENCES OF FORD COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988
TIME...MOT...LOC 1101Z 304DEG 29KT 3771 9993

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 051124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 AM CDT FRI SEP 5 2008

KSC057-051145-
/O.CON.KDDC.SV.W.0312.000000T0000Z-080905T1145Z/
FORD KS-
624 AM CDT FRI SEP 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR FORD COUNTY...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORD...MOVING
SOUTHEAST AT 33 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORD...
  KINGSDOWN...
  BUCKLIN...
  RURAL RESIDENCES OF FORD COUNTY.

LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988
TIME...MOT...LOC 1124Z 304DEG 29KT 3761 9974

$$

KRUSE
000 
WWUS53 KDDC 051141
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 AM CDT FRI SEP 5 2008

KSC057-051151-
/O.EXP.KDDC.SV.W.0312.000000T0000Z-080905T1145Z/
FORD KS-
641 AM CDT FRI SEP 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR FORD COUNTY EXPIRES AT 645 AM
CDT...

* LOCATIONS IMPACTED INCLUDE...
  BUCKLIN...
  RURAL RESIDENCES OF FORD COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER FORD COUNTY.

LAT...LON 3774 9956 3748 9957 3748 10016 3787 9988
TIME...MOT...LOC 1141Z 304DEG 29KT 3753 9960

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:41 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 2:41 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 AM CDT FRI SEP 5 2008

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES AND THE EFFECT ON TEMPS WILL BE THE MAIN FORECAST HEADACHE.

00Z UPPER AIR OBS CONTINUE TO SHOW A FAIRLY BROAD TROUGH OVER THE
NORTH CENTRAL CONUS, WITH WV LOOP INDICATING A EMBEDDED SHORTWAVE
COMING DOWN THROUGH CO/WY THIS MORNING. SAID SHORTWAVE WAS HELPING
TO SET OFF A COMPLEX OF THUNDERSTORMS OVER NORTHWESTERN KS.
ISENTROPIC LIFT WAS ALSO INCREASING OVER THE WESTERN CWA, WITH
MORE SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP. MAIN COLD
FRONT WAS STILL UP OVER SOUTHWESTERN NEB/NORTHEASTERN CO AS OF
07Z. NAM AND GFS ARE BOTH IN PRETTY GOOD AGREEMENT ON PUSHING THE
FRONT DOWN TOWARDS THE OK BORDER BY THIS AFTERNOON. WITH THE
SHORTWAVE MOVING BY AND THE FRONT COMING DOWN, THE CHANCE FOR
THUNDERSTORMS SHOULD BE FAIRLY HIGH FOR MUCH OF THE DAY, SO
CONTINUED THE LIKELY POPS WE HAD GOING. WITH THE FRONT MOVING
DOWN, MOST OF THE SFC BASED INSTABILITY WILL STAY TO OUR SOUTH
OVER THE PANHANDLES. THINK THAT OUR ACTIVITY WILL MOSTLY NOT BE
SEVERE, ALTHOUGH THE FAR SOUTHWEST COULD SEE SOME HAIL WITH THE
NAM SHOWING A DECENT AMOUNT OF ELEVATED CAPE. CLOUD COVER AND
PRECIP WILL KEEP TEMPS DOWN, AND THERE SHOULD BE A DECENT AMOUNT
OF COLD AIR ADVECTION BEHIND THE FRONT. 850MB TEMPS GET DOWN TO
AROUND 10 C IN OUR NORTHERN COUNTIES. LOWERED HIGHS THERE A FEW
MORE DEGREES, ALTHOUGH THE SOUTH COULD GET INTO THE LOW 70S BEFORE
THE FRONT ARRIVES.

THE FRONT WILL CONTINUE TO PUSH SOUTH INTO OK AND THE TX PANHANDLE
BY TONIGHT. HIGH PRESSURE WILL SET UP OVER THE CENTRAL PLAINS,
WITH UPSLOPE OVER SOUTHWESTERN KS. WITH THE SFC FRONT JUST TO OUR
SOUTH, THE NAM AND GFS SET UP THE MID LEVEL BAROCLINIC ZONE NEAR
THE OK BORDER. 700MB DEFORMATION IS VERY GOOD, ESPECIALLY OVER OUR
SOUTHEASTERN COUNTIES LATE TONIGHT. WITH THIS AND ANOTHER WEAK VORT
LOBE MOVING THROUGH, WILL BUMP UP POPS A TAD TO LIKELY IN THAT
AREA. COOLER AIR BEHIND THE FRONT SHOULD KEEP LOWS MAINLY IN THE
LOWER 50S DESPITE CLOUD COVER.

FLOW WILL BECOME MORE NORTHWESTERLY BY SATURDAY, AND THE FRONT
SHOULD START LIFTING BACK TO THE NORTH A BIT BY AFTERNOON. IT IS
QUESTIONABLE IF IT WILL GET INTO OUR SOUTHERN COUNTIES OR NOT, BUT
THE NAM AND GFS BOTH KEEP THE COOLER AIR IN PLACE OVER THE CWA.
THE VORT MAX MOVING BY SHOULD TAKE THE BEST CHANCES FOR PRECIP
WITH IT, SO THERE WILL BE LESS RAIN COOLING. STILL, TEMPS WILL
STRUGGLE TO GET OUT OF THE 60S, AND IF THERE IS MORE RAIN THAN
EXPECTED IT COULD BE EVEN COOLER. SATURDAY NIGHT, THE MID LEVEL
BAROCLINIC ZONE MOVES INTO OUR SOUTHERN COUNTIES AGAIN, SO
CONTINUED THE TREND OF HIGH CHANCE POPS. HIGHER DEWPOINTS WILL
KEEP LOWS IN THE 50S TO LOW 60S.

DAYS 3-7...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED FORECAST WITH CLOUDS
AND PRECIP CHANCES INTO THURSDAY. LARGE UPPER TROUGH OVER THE
CENTRAL CONUS WILL BRING COOL TEMPS INTO MONDAY AND TUESDAY WITH
SEVERAL SHORTWAVES ROUNDING THE MEAN TROUGH. THE WAVES COULD BRING
SEVERAL ROUNDS OF PRECIPITATION TO WESTERN KANSAS ALONG WITH STRATUS
CLOUDS IN THE MORNINGS. BY WEDNESDAY THE TROUGH MOVES EAST ALLOWING
SOME WARMING BACK INTO THE 80S. THEN THE GFS IS MORE ROBUST IN
PUSHING ANOTHER LARGE UPPER TROUGH INTO THE CENTRAL CONUS ON
THURSDAY WHILE THE ECMWF IS NOT AS STRONG AND DELAYED. HAVE STAYED
WITH PREVIOUS FORECAST WITH PRECIPITATION AND MADE ONLY MINOR TWEAKS
TO TEMPS. HAVE LOWERED HIGHS ON SUNDAY A FEW DEGREES WITH MOSTLY
CLOUDY SKIES.

&&

.AVIATION...

LOOK FOR MAINLY MFVR CONDITIONS TODAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS INTO 00Z SATURDAY. AFTER 00Z MORE RAIN SHOWERS ARE
ANTICIPATED WITH POSSIBLY IFR CIGS BY 12Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  51  68  55 /  60  60  40  30
GCK  66  50  68  52 /  60  40  40  30
EHA  71  49  71  55 /  40  40  20  30
LBL  72  51  71  56 /  50  50  40  30
HYS  65  51  68  54 /  70  30  30  20
P28  75  56  71  61 /  60  60  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/06/06
Hazardous weather outlook, Sep 5, 4:28 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
428 AM CDT FRI SEP 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-060930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
428 AM CDT FRI SEP 5 2008 /328 AM MDT FRI SEP 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING INTO THE PLAINS...AS WELL AS A
COLD FRONT MOVING DOWN INTO THE AREA...WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS WESTERN KANSAS TODAY AND TONIGHT. THE BEST
CHANCES FOR SEVERE STORMS WILL REMAIN TO OUR SOUTH OVER THE TEXAS
AND OKLAHOMA PANHANDLES. HOWEVER...SOME SCATTERED STORMS THAT
COULD PRODUCE SOME HAIL ARE NOT OUT OF THE QUESTION...MAINLY
SOUTHWEST OF A LIBERAL TO JOHNSON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
SATURDAY AND SUNDAY.  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Special weather statement, Sep 5, 3:27 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI SEP 5 2008

KSZ043-061>063-050930-
FINNEY-HAMILTON-KEARNY-SCOTT-
327 AM CDT FRI SEP 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...

AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF LYDIA...OR 18 MILES NORTH OF
KENDALL...MOVING EAST AT 33 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3808 10162 3826 10166 3827 10114 3833 10112
      3835 10085 3800 10086
TIME...MOT...LOC 0827Z 265DEG 29KT 3821 10152

KRUSE
Special weather statement, Sep 5, 4:14 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT FRI SEP 5 2008

KSZ063-077-051015-
FINNEY-GRAY-
414 AM CDT FRI SEP 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY AND SOUTHERN FINNEY
COUNTIES...

AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GARDEN CITY...MOVING EAST AT 34
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3819 10023 3777 10024 3774 10098 3799 10096
TIME...MOT...LOC 0914Z 250DEG 30KT 3790 10083

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:27 AM CDTSpecial Weather StatementDDCKearny63 min
Sep 5, 4:14 AM CDTSpecial Weather StatementDDCFinney61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.